Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 21, NWS Birmingham, AL

November 6, 2018Fayette County, Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 6, 2018, 2:22 AM CST for Fayette County, Lamar County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2018, 2:22 AM CST (08:22 UTC)
Expired
Nov 6, 2018, 2:35 AM CST
In force
13 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Fayette County, AL, Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 10:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

578 
WFUS54 KBMX 060822
TORBMX
ALC057-075-060900-
/O.NEW.KBMX.TO.W.0021.181106T0822Z-181106T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
222 AM CST TUE NOV 6 2018

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southwestern Fayette County in west central Alabama...
  Southeastern Lamar County in west central Alabama...

* Until 300 AM CST.
    
* At 222 AM CST, a tornado producing storm was located over Kennedy,
  or near Millport, moving east at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Kennedy and Ashcraft Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3361 8801 3360 8763 3358 8763 3358 8767
      3352 8767 3352 8768 3353 8802
TIME...MOT...LOC 0822Z 267DEG 32KT 3356 8799 

TORNADO...OBSERVED
HAIL...<.75IN

$$

87/GRANTHAM
2 follow-up statements
889 
WWUS54 KBMX 060829
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
229 AM CST TUE NOV 6 2018

ALC075-060839-
/O.CAN.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Lamar AL-
229 AM CST TUE NOV 6 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LAMAR COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM CST for west central
Alabama.

LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
      3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0829Z 270DEG 31KT 3354 8792 

$$

ALC057-060900-
/O.CON.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Fayette AL-
229 AM CST TUE NOV 6 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CST FOR
SOUTHWESTERN FAYETTE COUNTY...
    
At 229 AM CST, a severe thunderstorm capable of producing a tornado
was located over Ashcraft Corner, or 9 miles east of Millport, moving
east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Fayette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
      3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0829Z 270DEG 31KT 3354 8792 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

87/GRANTHAM
944 
WWUS54 KBMX 060835
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
235 AM CST TUE NOV 6 2018

ALC057-060844-
/O.CAN.KBMX.TO.W.0021.000000T0000Z-181106T0900Z/
Fayette AL-
235 AM CST TUE NOV 6 2018

...THE TORNADO WARNING FOR SOUTHWESTERN FAYETTE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 AM CST for west central
Alabama.

LAT...LON 3361 8795 3360 8763 3358 8763 3358 8767
      3352 8767 3352 8771 3353 8795
TIME...MOT...LOC 0833Z 267DEG 32KT 3354 8786 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 5, 11:56 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 5, 11:56 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1156 PM CST Mon Nov 5 2018

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

Low stratus has been slow to erode across much of the forecast
area as weak easterly flow continues to influence our northeast
and east-central counties. A diffuse warm/marine front is slowly
creeping northward into portions of our southern counties,
resulting in dew point temperatures rising into the upper 60's
with temperatures reaching into the lower 70's over the next few
hours. Cloud cover has decreased due to increased vertical mixing
near and south of this boundary and also is contributing to the
increasing temperatures in this area. Expect the warm front to
continue to make gradual progress northward through the remainder
of the afternoon and into this evening ahead of a storm system
that will approach the area from the west late tonight and into
early Tuesday morning.

Have maintained low PoP's through this evening across the area
with a few showers due to isentropic lift near/north of the
advancing warm front and with light drizzle in areas of thicker
low stratus. Temperatures will struggle to rise much further north
of the warm front while readings will increase near and south of
the warm front.

For late tonight and into early Tuesday, little has changed with
the risk of severe storms as models have continued to focus the
better dynamics with a stout low level jet (LLJ) moving across the
northwest and northern-central portion of the state toward 03Z
that slides east into northeast Alabama toward 09Z. The highest
values of storm-relative helicity (SRH) are depicted to be present
across our northwest counties from 00Z - 06Z then extend eastward
over our northeast counties from 03Z - 09Z with a downward trend
evident after 12Z. Instability values will increase overnight as
the warm front advances further northward with highest values
across our western counties toward 06Z then across our east-
central counties toward 12Z. The primary threats remain for
damaging winds and a few tornadoes from the stronger storms,
especially north and northwest where the better combination of
dynamics and instability values are forecast to exist.

The wind shear profiles become quite favorable for severe
thunderstorms this evening but instability values are not expected
to become sufficient to support development until late tonight,
aided by forcing aloft from the approaching trough. A combination
of low-level instability provided by the arrival of the warm front
along with steepening lapse rates provided by the falling heights
and cooling aloft with the approach of the upper trough will
support convective development, maximized in a liner fashion
(squall line/QLCS). We can not rule out a few isolated supercells
that could develop ahead of the line and these storms would exist
in a favorable environment for tornadoes, however, potential for
this to occur is relatively low due to limited lower level
instability. Storms along the line will be capable of producing
straight-line winds and embedded mesocyclones that will pose a
tornado threat.

Conditions will improve behind the line of storms as the
atmosphere stabilizes and the severe weather risk will quickly end
with departing dynamics. Sufficient instability will continue to
exist across our eastern and southeast counties through late
morning to support thunderstorm activity but overall severe
weather potential is expected to decrease through late morning and
into the afternoon hours.

05

.LONG TERM...

Cooler and drier air will briefly move in behind a cold front on
Tuesday night, but deep-layer westerly flow will cause the front
to stall near the Gulf Coast. A trough digging into the Plains,
and impulses ejecting around the base of the trough, will likely
cause the stalled front to return northward as a warm front on
Wednesday. Some waffling of the front may occur Wednesday night
and Thursday as well. Small-scale shortwaves and isentropic lift
will be associated with increasing rain chances for Wednesday
through Friday, with multiple rounds of showers and possibly some
thunderstorm activity. Dewpoints in the upper 60s will be
associated with at least modest CAPE values, and a few strong
storms cannot be ruled out in the Wednesday through Friday period.
However, the overall setup does not appear particularly favorable
for severe storms. A strong frontal passage is expected on
Friday, bringing much cooler and drier weather to the region for
the weekend.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

MVFR and IFR clouds are around at this hour across Central Alabama
along with a few light showers ahead of the main thunderstorm
area/line expected later tonight. Some lower vsbys are possible
with any heavier rain. Have timed the arrival of TSRA for later
tonight into the morning hours as storms approach from W/NW. A
few strong storms cannot be ruled out. Winds shift to NW/behind
the line as a front moves through. Conditions go VFR in the
afternoon from NW to SE as drier air moves in behind the front.

08

&&

.FIRE WEATHER...

A storm system will bring showers and thunderstorms to the
forecast area this evening through midday Tuesday. An overall
moist and wet pattern will continue through most of the work week.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  71  49  69  47 /  90  60  10  50  20
Anniston    65  73  52  72  50 /  70  70  10  50  20
Birmingham  64  73  54  70  50 /  80  50  20  50  20
Tuscaloosa  64  75  56  72  51 /  80  30  20  50  20
Calera      66  73  54  72  51 /  70  60  20  50  30
Auburn      67  74  58  73  57 /  50  70  20  60  40
Montgomery  68  77  60  77  59 /  50  70  30  60  40
Troy        69  78  63  77  61 /  50  70  30  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

05/87/08
Hazardous weather outlook, Nov 5, 7:16 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
716 PM CST Mon Nov 5 2018

ALZ011>015-017>050-070430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
716 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Through Tonight.

A strong storm system will bring a threat for tornadoes and damaging
winds to Central Alabama tonight into Tuesday morning. The highest
threat area will be generally along and northwest of Interstate 59.
The threat will begin around 11 PM in our northwestern counties and
continue through the overnight and early morning hours across the
central and southeastern counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Storms could linger across the southeastern counties through 9 AM
Tuesday with a threat for isolated damaging winds and perhaps a
tornado.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight through Tuesday morning.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 1:56 AM CSTTornado WarningBMXLamar34 min
Nov 6, 3:12 AM CSTTornado WarningBMXGreene, Pickens34 min
Nov 6, 5:10 AM CSTSpecial Weather StatementBMXShelby50 min
Nov 6, 5:29 AM CSTSpecial Weather StatementBMXTalladega46 min
Nov 6, 6:03 AM CSTSpecial Weather StatementBMXClay42 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.